‘Dying from Clear skin’ is a BBC documentary on Jesse Jones, a teenager dealing with acne like many others one might think. But he ended up taking his own life. Elements of low self esteem and bullying cannot be separated from the issue of acne. Jack Bowlby, a 16 year old from Wantage in Oxfordshire, killed himself at Cheltenham College. His inquest was told he experienced “dark thoughts and violent mood swings” after taking Roaccutane. Jon Medland, a medical student from Devon did the same after 3 weeks of starting the same medication.
Accutane (Isotretinoin) is a medicine used for treatment of acne.
Although it’s main desired effect is on the oil glands in the skin, it works on the whole body. Side effects are numerous and widespread, and affect at least 8 out of 10 patients. Side effects are most often mild to moderate and reversible, but in some cases can be severe or long-term. Accutane can cause severe birth defects if taken during pregnancy.
In reduces blood flow to the brain, causing headaches and depression as well as hearing and visual impairment.
I am no dermatologist but in my experience as a patient and a carer, doctors are not very good at telling us the side effects of the medicines they might start us on.
Parents have been noticing the connection between suicide and Roaccutane and lobbying against the drug for the past few years.
In a statement, Roche said: “Whilst no definitive cause and effect relationship has been established to directly link mood swings and depression with the drug, there have been rare reports, amongst both those taking Roaccutane and acne sufferers in general.” Figures show one in 10,000 people will experience serious side-effects. More than half a million people all over the world have been prescribed this potentially lethal medicine.
This is beyond frightening.